Idaho, 2019

Dust Storm in Idaho, May 2, 2019

May 2, 2019 · NWS PIH · 1 event in 1 county or zone

Thirty to 40 mph wind gusts closed interstate 15 from Idaho Falls to Roberts at 1:20 pm MDT on the 2nd through 10 pm. Blowing dust reduced visibility to zero on that stretch of interstate.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Thirty to 40 mph wind gusts closed interstate 15 from Idaho Falls to Roberts at 1:20 pm MDT on the 2nd through 10 pm. Blowing dust reduced visibility to zero on that stretch of interstate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 2, 11:59 AM MST, 21 minutes earlier.

Area forecast discussion, May 2, 11:59 AM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1259 PM MDT Thu May 2 2019

.SHORT TERM...Tonight through Sunday.
Biggest impact in the short term will be the winds this afternoon
and early evening in the Snake River Plain. A lake wind advisory
for American Falls Reservoir remains in effect until 9 pm and
could also see some blowing dust mainly across interstate 15 north
of Idaho Falls. Wind gusts of 30 to 40 mph are likely along the
interstate 86 and 15 corridor until sunset. Winds will subside
after sunset. All of the isolated to scattered showers and
thunderstorms will likely be confined to the eastern highlands
this afternoon and early evening before ending my midnight. Expect
dry conditions Friday through Saturday with only a slight chance
of showers and thunderstorms Sunday afternoon mainly in the
mountains. Temperatures will continue to warm through the period
with Friday about 5 degrees warmer than today and another 5 degree
increase on Saturday. Expect well above normal high temperatures
by Saturday and Sunday.
GK

.LONG TERM...Sun night through next Thursday. Early next week,
forecast guidance is trending towards the gradual development of a
broad trough of low pressure across the western U.S. This broad
troughing/mean negative height anomalies are then forecast to remain
in place through the remainder of the long term of the forecast.
What this means in terms of sensible weather is that Temperatures
will begin the week above average, but then trend downward to near
to slightly below average by Tuesday, with little or no moderation
through the week. In addition, shower and afternoon thunderstorm
chances are on the increase, particularly during the afternoon and
early evening hours. Main changes were to lower Temperatures from
Tuesday and beyond along with increasing those afternoon through
early evening precipitation chances. Breezy conditions are expected
through the week, but at this time we don't see any significantly
windy days through the week. AD

&&

.AVIATION...Main aviation impact today will be winds, as SW/W winds
across the Snake Plain will be generally in the 20-30kt range, with
slightly higher gusts possible at KPIH and KIDA. These winds should
continue through 02-03Z before diminishing. Have added VCSH to KDIJ,
but don't expect shower activity to be significant enough to take
conditions below VFR. VFR conditions are expected at other TAF sites
through the period. AD

&&

.HYDROLOGY...Cooler Temperatures over the past week have slowed
snowmelt, which was a significant driver of higher flows. Thus at
this time all river gauges across SE Idaho have fallen below action
stage, but are still running high and fast. The Flood Advisory for
Pocatello will not be extended as the River fell below action stage
Wednesday night. With a return to warmer temperatures beginning
tomorrow through early next week, higher level snowmelt will
accelerate, which will likely lead to rises on waterways,
potentially necessitating the issuance of more flood products. One
location where a Flood product will likely be re-issued over the
next couple of days is for the Big Wood River at Hailey. Currently,
the NW River Forecast Center is forecast to rise back into action
stage by late-day Monday. AD

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT this evening for IDZ054.

&&

In the hours before

Special weather statement, May 2, 6:22 AM MST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Pocatello ID
722 AM MDT Thu May 2 2019

IDZ054-021330-
Lower Snake River Plain ID-
722 AM MDT Thu May 2 2019

...LAKE WIND CONDITIONS EXPECTED TO DEVELOP ACROSS AMERICAN FALLS
RESERVOIR THIS AFTERNOON...

At 715 AM MDT, observations indicated light south winds across the
American Falls Reservoir. Stronger southwest winds of 20 to 30 mph
are expected to develop across the reservoir around noon today
resulting in hazardous boating conditions, especially across the
northeast half of the reservoir including the Fort Hall bottoms.

Individuals recreating on the reservoir this morning should use
caution and be prepared to seek safe harbor when winds surface this
afternoon.

Locations impacted include...
American Falls, American Falls Reservoir and Sterling.

LAT...LON 4276 11286 4281 11293 4308 11271 4298 11255
TIME...MOT...LOC 1315Z 240DEG 0KT 4289 11277

Huston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Upper Snake River Plain

When
May 2, 12:20 PM MST to 9:00 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
Department of Highways
Coordinates
43.805, -111.767 (the zone’s center; the record gives no point)

Thirty to 40 mph wind gusts closed interstate 15 from Idaho Falls to Roberts at 1:20 pm MDT on the 2nd through 10 pm. Blowing dust reduced visibility to zero on that stretch of interstate.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831993.